Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX

March 17, 1998Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1998, 5:43 PM CST for Dawson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1998, 5:43 PM CST (23:43 UTC)
Expired
Mar 17, 1998, 6:45 PM CST
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS1 KMAF 172345 RRA
SVRMAF
TXC115-180045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
543 PM CST TUE MAR 17 1998


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHERN DAWSON COUNTY


AT 540 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 18 MILES SOUTHWEST OF LAMESA OR 10 MILES SOUTHWEST OF
UNION MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...UNION...
FRIENDSHIP... PATRICIA... AND KLONDIKE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

RRF/GNM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 17, 3:00 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
300 PM CST TUE MAR 17 1998

UPR LVL CIRCULATION CNTRD OVR SWRN NM SPRDG CNVTN OVR WRN SECTIONS
CWA ATTM. 20Z SFC ANLYS INDCS GENLY SWLY FLOW WITH DWPNTS AOA 40 F
ACR NRN SECTIONS. KMAF WSR-88D INDCS WDLY SCT LGT SHWRS EXTENDING
FROM ARTESIA NM-W FST MOVG E. MODELS DID NOT INITIALIZE SWRN NM SYS
WELL THIS MRNG AS SYS WAS INITIALIZED TOO FAR SW. AT ANY RATE...APPRS
CNVTN WILL OCR THIS EVE AS PROGD LI/S BTWN MINUS 2 TO MINUS 4 ALG WITH
TOTAL TOTALS ARND 55 ALG WITH FAIRLY IMPRESSIVE MID LVL LIFT INDCD
VIA H8-H3 NEQ DIV Q ACR AREA. THOUGH LOW LVL MSTR LACKING...BELIEVE
SUF LIFT/INSTABILITY TO PROD ISOLD-WDLY SCT EVE TSTMS WITH HIGHER
CHCS TX ZONE 57/SERN NM ZONES 27-29. STG LOW LVL WRM ADVCTN PAT
BCMS ESTABLISHED LATER TNGT AS WRM FRONTOGENESIS OCRS SPCLY ACR
TX PNHDL/S PLAINS. UPR LVL SYS MOVS E OF AREA AFT MIDN THUS DCRG
CLDS LATE TNGT. WED APPRS TO BE QUITE WINDY AS UPR LVL LOW OVR NRN
RCKYS DIVES SEWD TWD NERN NM. STG CYCLOGENESIS XPCD OVR TX PNHDL
WED ALG WITH TIGHTENING GRADS TO PROD WINDY CONDS (HIGH WND WRNG
GDP A GIMME)...AND WRMR AS STG DOWNSLOPE AND DRYING OCRS. DRY WEA
INTO THUR WITH COOLG AS SYS MOVS TWD MS VLY.

BF/RRF

MAF   42/77   10/0
CNM   45/79   20/0
MRF   34/71   10/0
P07   45/78   10/05

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.